Q-I am anxious to know whether the new cholesterol reducing drug Lipitor (atorvastatin), by Parke-Davis/Pfizer, is a new and different form of calcium inhibitor and whether it is safe. My husband was prescribed this medication about a year ago, when it was hailed as a groundbreaking wonder drug with no side effects. I would be grateful for more information. AN, Chichester.........
A-Atorvastatin (as implied by its name) is a statin drug, not a calcium blocker. It works by inhibiting an enzyme that converts another enzyme to mevalonate, a precursor of sterols such as cholesterol.
Atorvastatin was hailed as a wonder drug because, in three multicentre studies of Lipitor versus three major statin best sellers (simvastatin, pravastatin and lovastatin) for several months, it was shown to be the most powerful agent in reducing cholesterol. However, the clinical outcomes of the patients (how many died or got better with the drug) is not known.
In one large study the National Cholesterol Education Program Adult Treatment Panel (NCEP-ATP) 93 per cent of patients with fewer than two risk factors for coronary heart disease (CHD) and an LDL cholesterol level of 190 mg/dL reached their target blood cholesterol level (160 mg/dL or less), and 65 per cent with two or more risk factors and an LDL cholesterol of 160 mg/dL achieved their target level of 130 mg/dL or less. However, only 19 per cent of those with existing CHD and LDL cholesterol of more than 130 mg/dL reached their target level of 100 mg/dL or less. So, how successful this drug will be for your husband depends on how many risk factors he has for heart disease or, in fact, whether he already has heart disease.
So far, we've never heard of a truly safe drug without side effects; Lipitor is no exception. The US Physicians' Desk Reference contains two warnings about this drug. The first concerns possible liver dysfunction, typical of lipid lowering drugs. Chronic biochemical abnormalities of liver function, including increased transaminases (a liver blood enzyme), occurred in seven of every 1000 patients on the drug in trials. With doses over 20 mg/ day, this zooms up to around one in 50 patients taking the drug. Sometimes, but not always, these abnormalities are resolved by lowering the dosage or taking the patient off the drug.
Parke-Davis/Pfizer recommends that you undergo liver function tests both before and periodically after treatment. Liver enzyme changes generally occur in the first three months. Because of this action on the liver, this drug should only be used with caution in patients who drink substantial quantitites of alcohol regularly or have a history of liver disease.
The other problem with this drug is its action on skeletal muscle. Patients taking this (and other statins) may suffer unexplained muscle pain, weakness and tenderness, an outcome of elevated levels of creatine phosphokinase (CPK), an enzyme that breaks down muscle energy. The risk of elevated CPK is increased in those who are also taking cyclosporin, erythromycin, the B vitamin niacin, azole antifungals or fibric acid derivatives.
Lipitor is considered 'well tolerated' because less than 2 per cent of patients stop taking it because of side effects. If that sounds like a low figure, bear in mind that it means one in 50 patients. The main side effects include headaches, a persistent flu like syndrome, abdominal pain, back pain, allergic reactions, pharyngitis, constipation or diarrhoea, sinusitis, weakness, arthralgia and myalgia. Other side effects include dry mouth, stomach upset, flatulence, vomiting, anorexia, stomach or intestinal ulcer, amnesia, dermatitis and other skin disorders, urinary frequency and other urinary problems, impotence, kidney stones, fibrocystic or enlarged breasts, tinnitus, eye haemorrhage, deafness, glaucoma, loss of or altered taste, palpitations, migraine, postural hypotension (sudden lowered blood pressure on standing), phlebitis, hyper or hypoglycaemia, gout or weight gain.
As these drugs are given out like sweets these days, the big question remaining is whether your husband needs the drug at all. This, of course, depends on his risk factors. It is far from certain whether a high cholesterol count causes heart disease in the first place (see our Guide to the Heart for more information).
The evidence is substantial that a good, unprocessed, well varied diet of fresh, organic foods, a sensible intake of mainly unsaturated fats and regular exercise with certain supplements (notably magnesium and chromium) can often help to prevent disease. But don't have him come off the drug without working with an experienced health professional.